Acute Generalized Exanthematius Pustulosis Caused by a Selective Allergy to Imipenem-Cilastatin: A Case Report

Main Article Content

Wichai Santimaleeworagun
Jantima Traipattanakul
Jatapat Hemapanpairoa

Abstract

Acute generalized exanthematous pustulosis (AGEP) is acute onset of non-follicular, sterile pustules on an erythematous base. AGEP is commonly caused by drugs. A 65-year- woman, who suffered from systemic sclerosis, received 2 weeks of ertapenem and de-escalated to trimethoprim-sulfamethoxazole with good clinical outcome and no adverse reaction. During admission, this patient developed pneumonia and imipenem was initiated while trimethoprim-sulfamethoxazole was discontinued. This patient developed AGEP after 8 days of imipenem therapy and skin eruptions disappeared after imipenem administration finally ceased. This is a case of AGEP due to imipenem and no cross reaction to ertapenem. Nonetheless, re-challenge of other antipseudomonal carbapenems may be used cautiously.

Downloads

Download data is not yet available.

Article Details

How to Cite
1.
Santimaleeworagun W, Traipattanakul J, Hemapanpairoa J. Acute Generalized Exanthematius Pustulosis Caused by a Selective Allergy to Imipenem-Cilastatin: A Case Report. BKK Med J [Internet]. 2020Feb.25 [cited 2020Aug.13];16(1):74. Available from: https://he02.tci-thaijo.org/index.php/bkkmedj/article/view/239983
Section
Case Report

References

1. Duong TA, Valeyrie-Allanore L, Wolkenstein P, et al. Severe cutaneous adverse reactions to drugs. Lancet 2017;390(10106):1996-2011.
2. Sidoroff A, Dunant A, Viboud C, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol 2007;157(5):989-96.
3. Szatkowski J, Schwartz RA. Acute generalized exanthematous pustulosis (AGEP): A review and update. J Am Acad Dermatol 2015;73(5):843-8.
4. Sidoroff A, Halevy S, Bavinck JN, et al. Acute generalized exanthematous pustulosis (AGEP)--a clinical reaction pattern. J Cutan Pathol 2001;28(3):113-9.
5. Hellinger WC, Brewer NS. Carbapenems and monobactams: imipenem, meropenem, and aztreonam. Mayo Clin Proc 1999;74(4):420-34.
6. Prescott WA, Jr., DePestel DD, Ellis JJ, et al. Incidence of carbapenem-associated allergic-type reactions among patients with versus patients without a reported penicillin allergy. Clin Infect Dis 2004;38(8):1102-7.
7. Zhanel GG, Wiebe R, Dilay L, et al. Comparative review of the carbapenems. Drugs 2007;67(7):1027-52.
8. Schrijvers R, Gilissen L, Chiriac AM, et al. Pathogenesis and diagnosis of delayed-type drug hypersensitivity reactions, from bedside to bench and back. Clin Transl Allergy 2015;5:31.
9. Feldmeyer L, Heidemeyer K, Yawalkar N. Acute Generalized Exanthematous Pustulosis: Pathogenesis, Genetic Background, Clinical Variants and Therapy. Int J Mol Sci 2016;17(8).
10. Bauer SL, Wall GC, Skoglund KJ, et al. Lack of cross- reactivity to meropenem in a patient with an allergy to imipenem-cilastatin. J Allergy Clin Immunol 2004;113(1):173-5.
11. Su P, Aw CW. Severe cutaneous adverse reactions in a local hospital setting: a 5-year retrospective study. Int J Dermatol 2014;53(11):1339-45.
12. Konyoung P, Tassaneeyakul W. Incidence of Drug induced-Acute Generalized Exanthematous Pustulosis (AGEP) Reported in Udonthani Hospital. Srinagarind Med J 2014;29(3):283-7.
13. Thienvibul C, Vachiramon V, Chanprapaph K. Five-Year Retrospective Review of Acute Generalized Exanthematous Pustulosis. Dermatol Res Pract 2015;2015:260928.
14. Livermore DM, Sefton AM, Scott GM. Properties and potential of ertapenem. J Antimicrob Chemother 2003;52(3):331-44.
15. Lakhal K, Lortat-Jacob B, Neukirch C, et al. Safe use of meropenem in a patient with a possible nonimmediate allergy to imipenem. Pharmacotherapy 2007;27(9):1334-8.
16. Noguerado-Mellado B, Pinto Fernández C, Pineda-Pineda R, et al. Cross-reactivity between carbapenems: Two case reports. J Allergy Clin Immunol Pract 2014;2(6):816-7.